Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Melbourne, FL

June 13, 2009Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 13, 2009, 5:16 PM EDT for Lake County, Volusia County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2009, 5:16 PM EDT (21:16 UTC)
Expired
Jun 13, 2009, 6:15 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 144 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:21 PM EDTTSTM WND DMGDe Land, FLFEW LARGE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 132116
SVRMLB
FLC069-127-132215-
/O.NEW.KMLB.SV.W.0048.090613T2116Z-090613T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN FLORIDA
  NORTHWESTERN VOLUSIA COUNTY IN FLORIDA

* UNTIL 615 PM EDT.

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SALT SPRINGS IN TO LYNNE IN
  MARION COUNTY...AND WERE MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  LAKE GEORGE...PIERSON...PAISLEY...LAKE HELEN...DE LEON SPRINGS...
  DE LAND AND BARBERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2927 8141 2927 8122 2899 8107 2890 8159
      2896 8182 2897 8166 2905 8166 2906 8164
      2929 8165 2932 8168 2938 8145 2940 8142
TIME...MOT...LOC 2114Z 317DEG 17KT 2939 8168 2928 8168
          2919 8189

$$
2 follow-up statements
000 
WWUS52 KMLB 132142
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
542 PM EDT SAT JUN 13 2009

FLC069-127-132215-
/O.CON.KMLB.SV.W.0048.000000T0000Z-090613T2215Z/
LAKE-VOLUSIA-
542 PM EDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN VOLUSIA AND NORTHERN LAKE COUNTIES...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM ASTOR TO LAKE KATHRYN 
HEIGHTS TO UMATILLA...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BLUFFTON...LAKE WOODRUFF...FOREST HILLS...DE LEON SPRINGS...
GLENWOOD...LAKE HELEN...HONTOON ISLAND STATE PARK AND DE LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2927 8141 2927 8122 2899 8107 2890 8159
      2896 8182 2897 8166 2905 8166 2906 8164
      2928 8165
TIME...MOT...LOC 2140Z 317DEG 17KT 2917 8149 2905 8151
          2894 8166

$$
000 
WWUS52 KMLB 132213
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
613 PM EDT SAT JUN 13 2009

FLC069-127-132223-
/O.EXP.KMLB.SV.W.0048.000000T0000Z-090613T2215Z/
LAKE-VOLUSIA-
613 PM EDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA AND
NORTHEASTERN LAKE COUNTIES WILL EXPIRE AT 615 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORMS 
THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE BEEN ALLOWED TO 
EXPIRE. HOWEVER...STRONG STORMS LOCATED NEAR ALTOONA WILL PRODUCE 
WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SOME 
SMALL HAIL THROUGH 645 PM.

LAT...LON 2927 8141 2927 8122 2899 8107 2890 8159
      2896 8182 2897 8166 2905 8166 2906 8164
      2928 8165
TIME...MOT...LOC 2213Z 317DEG 17KT 2906 8137 2894 8139
          2883 8154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:30 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT SAT JUN 13 2009

.DISCUSSION...

CURRENT...VIS IMAGERY SHOWS CU FIELD ALMOST NON-EXISTENT SOUTH OF A
MCO-COF LINE...AND FAIRLY SCT/SPARSE NORTH OF THAT. ONLY AREA WHERE
CU HAS ANY SORT OF LUMPY LOOK TO IT IS ALONG A JAX-CTY LINE...NR
WHERE THE MID LVL TROUGH AXIS IS. LAST FEW FRAMES FROM KJAX 88D SHOW
A LINE OF SHRA/ISOLD TS STARTING TO FORM ALONG IT. EXPECT THIS LINE
TO SAG SEWD TWD THE NRN CWA UNDER INCRSG NW STEERING FLOW THE REST
OF THE AFTN.

OVERNIGHT...ASSUMING THAT A FEW SHRA/TS ACTUALLY REACH THE NRN CWA
BEFORE 00Z...THERE IS A SMALL CHC OF SOME LINGERING ACTIVITY IN THIS
AREA FOR A COUPLE HRS INTO THE EVENING PD. AS SUCH...HAVE ADDED A
SMALL POP FOR THIS AREA THROUGH ABOUT 02Z-03Z. INTERESTINGLY...THE
12Z MAV STILL SHOWS POPS IN THE 25-30% RANGE FOR THIS AREA.

SUN...MORE OF THE SAME. SFC RIDGE AXIS ACROSS SOUTH FL WILL MEAN
ANOTHER DAY OF LGT WRLY SFC WINDS...WITH THE ECSB VERY SLOWLY TRYING
TO PRES WWD ACROSS THE COASTAL COS...AND STRUGGLING TO MAKE IT INTO
THE INTR. MODEST INCREASE IN MOISTURE COULD SPARK A FEW TS...BUT NOT
MORE THAN 20% CHC AT BEST.

SUN NIGHT-MON NIGHT...PRECIPITATION CHANCES TO REMAIN SLIM AND ISOLD
WITH DEEP LAYER RIDGING ACROSS THE AREA PROMOTING DRYING AND SINKING
AIR ALOFT WITH WARMER MID-LEVEL TEMPERATURES. CONTINUED ABOVE NORMAL
TEMPERATURES FOR BOTH HIGHS & LOWS WITH MUGGY EVENINGS. HIGHS IN THE
LOWER 90S ALONG THE COAST AND INTO THE MIDDLE 90S ACROSS THE
INTERIOR. LOWS TO CONTINUE IN THE LOWER TO MIDDLE 70S.

TUE-SAT...(PREVIOUS DISCUSSION)...LARGE RIDGE ALOFT WILL MAINTAIN A
HOLD ON THE GULF COAST REGION AND AMPLIFY THROUGH THE MID SECTION OF
THE NATION LATER IN THE WEEK AS TROF DIGS DEEP IN THE SW. THIS
EXPECTED TO KEEP EC FL A PATTERN THATS A LITTLE WARMER AND LESS
RAINY THAN TYPICAL FOR MID JUNE. POP COVERAGE EXPECTED TO BE BELOW
NORMAL NEXT WEEK WITH ONLY POSSIBILITY OF A LITTLE ENHANCEMENT TO
MOISTURE/INSTABILITY FROM SHORTWAVES TO THE NORTH ROTATING AROUND
PERIPHERY OF RIDGE. WILL ONLY INDICATE POPS AS HIGH AS LOW END
CHC/SCT IN LATTER PERIODS DUE TO PRESENCE OF THE RIDGE ALOFT. TEMPS
ALSO EXPECTED TO REMAIN A LITTLE ABOVE NORMAL...WITH MID 90S INLAND
AND LOW 90S COAST MUCH OF THE WEEK.

&&

.AVIATION...VFR. SMALL CHC FOR TS AT DAB AND PSBLY LEE/SFB  AROUND
THE 22Z-02Z TIME FRAME BUT NOT HIGH ENOUGH TO MERIT VCTS WORDING.

&&

.MARINE...SMALL CHC FOR SOME EVENING TS MOVING OFFSHORE NORTH OF
KXMR...BUT OTRW BENIGN BOATING CONDS CONTINUE. LGT OFFSHORE WINDS
AOB 10-12KT WITH SEAS 2FT OR LESS. HAVE CAPPED GRIDDED SEAS OFF AT
2FT OFFSHORE AGAIN AS THE WNAWAVE GUIDANCE REMAINS A TAD HIGH WELL
OFFSHORE -  WE ARENT EVEN SEEING 3FT AT 41010...120NM OUT.

SUN NIGHT-THU...BENIGN BOATING CONDITIONS TO CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK WITH RIDGING ACROSS THE CENTRAL PENINSULA. LGT
TO MODERATE S/SWRLY BREEZES...BCMG E/SE NEAR THE COAST AFT MIDDAY
WITH THE FORMATION OF THE EAST COAST SEA BREEZE. SEAS AOB 2FT NEAR
SHORE...AOB 3FT OFFSHORE.

A SLIGHTLY ELEVATED RIP CURRENT THREAT CONTINUES AT AREA BEACHES
ACROSS EAST CENTRAL FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  73  92  74 /  20  10  20  10
MCO  95  73  93  73 /  10  10  20  10
MLB  91  73  91  73 /  10  10  20  10
VRB  92  72  92  73 /  10  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....SEDLOCK
Hazardous weather outlook, Jun 13, 10:15 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT SAT JUN 13 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132130-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1015 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
WHILE THE AIR MASS ACROSS EAST CENTRAL FLORIDA REMAINS RELATIVELY
DRIER THAN NORMAL THIS MORNING...A MID LEVEL DISTURBANCE CURRENTLY
PUSHING INTO NORTH FLORIDA WILL MOVE EAST-SOUTHEAST THROUGH THIS
AFTERNOON. THIS IS EXPECTED TO KICK OFF SOME SHOWERS AND LIGHTNING
STORMS...WHICH COULD AFFECT LAKE...VOLUSIA AND SEMINOLE COUNTIES.

ANOTHER AREA WHERE SHOWERS AND STORMS MAY FORM THIS AFTERNOON WILL
BE AROUND LAKE OKEECHOBEE DUE TO THE POTENTIAL INTERACTION BETWEEN
THE SEA AND LAKE BREEZE BOUNDARIES. THIS INCLUDES INDIAN RIVER...
SAINT LUCIE...MARTIN...AND OKEECHOBEE COUNTIES

DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY STORM THREATS
TODAY...WHILE STRONG GUSTY WINDS AND TORRENTIAL RAINFALL WILL ALSO
BE POSSIBLE. MOVE INDOORS IMMEDIATELY IF THUNDER IS HEARD...OR IF
SKIES LOOK THREATENING. REMAIN INDOORS UNTIL AT LEAST 30 MINUTES
AFTER THE LAST RUMBLE OF THUNDER IS HEARD.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS ARE POSSIBLE OVER THE LARGE LAKES ACROSS THE NORTH
INCLUDING LAKE GEORGE...LAKE HARRIS AND LAKE APOPKA...BLUE CYPRESS
LAKE...AS WELL AS THE INTRACOASTAL AND NEAR SHORE WATERS NORTH OF
CAPE CANAVERAL. MAINTAIN A CLOSE WATCH ON THE WEATHER. HEAD FOR
SHORE IF STORM CLOUDS DEVELOP OR IF THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/CRISTALDI

In the hours before

Special weather statement, Jun 13, 4:19 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT SAT JUN 13 2009

FLZ041-044-141-132115-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
419 PM EDT SAT JUN 13 2009

...STRONG LIGHTNING STORMS TO AFFECT NORTHERN LAKE
COUNTY...NORTHERN VOLUSIA COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 10 MILES NORTH OF ORMOND BEACH TO 15 MILES
NORTHWEST OF LAKE GEORGE...MOVING SOUTH AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE ORMOND BEACH ...LAKE
GEORGE...ASTOR AND SEVILLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP
Local storm report, Jun 13, 4:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
441 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SEVILLE                 29.32N 81.49W
06/13/2009  E1.00 INCH       VOLUSIA            FL   TRAINED SPOTTER

            HAIL NICKEL TO QUARTER SIZE

&&

DVD
Local storm report, Jun 13, 5:03 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
503 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     DAYTONA BEACH           29.21N 81.03W
06/13/2009  M40 MPH          VOLUSIA            FL   ASOS

            DAYTONA BEACH AIRPORT MEASURED 020/35 KNOTS

&&

DVD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:40 PM EDTSpecial Marine WarningMLB110 min
Jun 13, 4:32 PM EDTSevere Thunderstorm WarningMLBVolusia43 min
Jun 13, 5:03 PM EDTSevere Thunderstorm WarningMLBVolusia42 min
Jun 13, 5:21 PM EDTSpecial Marine WarningMLB84 min
Jun 13, 5:57 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia39 min
Jun 13, 6:23 PM EDTSpecial Marine WarningMLB97 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.